Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Nashville, TN

February 27, 20116 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 27, 2011, 4:08 PM CST for 6 counties in Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2011, 4:08 PM CST (22:08 UTC)
Expired
Feb 27, 2011, 4:45 PM CST
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Feb 27, 4:23 PM CSTTSTM WND DMG2 S Erin, TNTREE DOWN ON POWERLINES 2 MILES SOUTH OF ERIN. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS54 KOHX 272208
SVROHX
TNC005-043-083-085-125-161-272245-
/O.NEW.KOHX.SV.W.0018.110227T2208Z-110227T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
408 PM CST SUN FEB 27 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  HOUSTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN STEWART COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL BENTON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 445 PM CST

* AT 401 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BIG
  SANDY...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TENNESSEE RIDGE...
  ERIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3652 8754 3626 8738 3609 8798 3623 8806
TIME...MOT...LOC 2208Z 244DEG 38KT 3620 8790

$$

FORECASTER:13
1 follow-up statement
412 
WWUS54 KOHX 272226
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 PM CST SUN FEB 27 2011

TNC005-272234-
/O.CAN.KOHX.SV.W.0018.000000T0000Z-110227T2245Z/
BENTON TN-
426 PM CST SUN FEB 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BENTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3652 8754 3626 8738 3616 8776 3634 8785
TIME...MOT...LOC 2224Z 255DEG 47KT 3626 8761

$$

TNC043-083-085-125-161-272245-
/O.CON.KOHX.SV.W.0018.000000T0000Z-110227T2245Z/
DICKSON TN-HOUSTON TN-MONTGOMERY TN-STEWART TN-HUMPHREYS TN-
426 PM CST SUN FEB 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
HUMPHREYS...SOUTHEASTERN STEWART...SOUTHWESTERN MONTGOMERY...HOUSTON
AND NORTHWESTERN DICKSON COUNTIES UNTIL 445 PM CST...

AT 418 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES 
SOUTH OF ERIN...MOVING EAST AT 55 MPH. THIS STORM IS SHOWING SIGNS 
OF ROTATION AND IS BEING MONITORED CLOSELY.

LOCATIONS IMPACTED INCLUDE...
  SLAYDEN.

LAT...LON 3652 8754 3626 8738 3616 8776 3634 8785
TIME...MOT...LOC 2224Z 255DEG 47KT 3626 8761

$$

LAROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 3:18 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 27, 3:18 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
318 PM CST SUN FEB 27 2011

.SHORT TERM...

...SEVERE WEATHER OUTBREAK EXPECTED OVERNIGHT INTO MONDAY...

COMBINATION OF SEASONALLY HIGH SFC BASED INSTABILITY(500-1000
J/KG RANGE) AND A STRONGLY SHEARED WIND PROFILE WILL SET THE STAGE
FOR A POSSIBLE SIGNIFICANT SEVERE WEATHER OUTBREAK IN THE MID
STATE. THE LACKING INGREDIENT FOR SEVERE IS FAVORABLE DIURNAL
TIMING AS ACTIVITY LOOKS TO PRIMARILY AFFECT US MONDAY MORNING. COOL
SEASON EVENTS AROUND HERE HAVE FREQUENTLY OCCURRED OUTSIDE OF
"PRIME" DAYTIME HEATING HOURS HOWEVER...SO THIS MAY NOT BE TOO BIG
A LIMITING FACTOR.

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EARLY
TONIGHT MAINLY NORTHWESTERN 1/3 OF MIDDLE TN AS LLJ STRENGTHENS AND
INSTABILITY REMAINS. MAIN ACTION THEN LOOKS TO OVERSPREAD THE MID-
STATE IN THE 4-6 AM (FAR WEST) TO 12-2 PM (FAR EAST) TIME FRAME AS
FRONT APPROACHES. DISCRETE/SUPERCELLULAR CONVECTION WILL BE
POSSIBLE WITH WIDESPREAD WIND DAMAGE EXPECTED AND A FEW TORNADOES
POSSIBLE. CONVECTION WILL LIKELY EVOLVE INTO A SQUALL LINE AS IT
MOVES TOWARD THE PLATEAU.

EXPECT SOME LOCALLY HEAVY RAIN BUT FLOOD THREAT APPEARS BEST TO
OUR NORTH WHERE HIGHER RAINFALL TOTALS ARE EXPECTED. WILL INCLUDE
MENTION OF HEAVY RAIN POTENTIAL IN THE HWO BUT NOT ISSUE AN FFA AT
THIS TIME.

LITTLE CHANGE MADE TO THE REST OF THE PREV FCST. STAYED RELATIVELY
CLOSE TO MAV TMPERATURES THROUGHOUT.

.LONG TERM...

A BRIEF LULL IN THE ACTION FROM THE SHORT TERM BEGINNING 00Z WED.
SFC WINDS STRUGGLE TO RETURN SOUTHERLY AND ENRICH THE LOW LEVELS
WITH GOOD MOISTURE THRU THURSDAY NIGHT. DRIER AIR SHOULD CLEAR SKIES
ENOUGH TO ALLOW FOR DECENT DAYTIME HEATING WED AND THUR INTO THE LOW
60S. LOW LEVEL HIGH PRESSURE WILL MOVE OFF THE EASTERN SEABOARD BY
00Z FRIDAY AND AN APPROACHING SHORTWAVE UL TROUGH WILL CREATE A
RETURN TO MOIST SOUTHERLY FLOW BRINGING THE BEST CHANCES FOR POPS BY
SATURDAY. BY 18Z SAT...GFS SOLUTIONS PUSH THE SW INTO WESTERN TN.
60+ KT 850MB FLOW AND A STOUT PRE FRONTAL TROUGH...NOT TO MENTION
GOOD UPPER LEVEL SUPPORT..SHOULD PROVIDE THE SCENARIO FOR DECENT
TSRA CHANCES SATURDAY AFTERNOON. HAVE KEPT CHC POPS AT THE MOMENT
ALLOWING FOR SOME ANTICIPATED CHANGES IN DAY 7 MODEL DEPICTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  62  68  35 /  60  90  90  05
CLARKSVILLE    70  62  63  30 /  60  90  80   0
CROSSVILLE     66  60  66  33 /  50  60  90  20
COLUMBIA       72  63  70  36 /  50  60  90  05
LAWRENCEBURG   73  62  71  36 /  40  60  90  05
WAVERLY        72  62  66  31 /  60  80  80  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSTONE/BOUCHER
Hazardous weather outlook, Feb 27, 12:57 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 PM CST SUN FEB 27 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-281200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1256 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WARM...MOIST...AND UNSTABLE AIR WILL BE MOVING INTO THE MID
STATE. SCATTERED THUNDERSTORMS WILL OCCUR TODAY. A FEW COULD BE
BRIEFLY SEVERE THIS AFTERNOON...ESPECIALLY NEAR THE TENNESSEE RIVER.
HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE. AN ISOLATED TORNADO COULD OCCUR IN THE FAR WESTERN
COUNTIES.

THE RISK FOR SEVERE WEATHER WILL INCREASE ACROSS THE AREA THROUGH
TONIGHT. THE MOIST AND UNSTABLE AIR WILL COMBINE WITH STRONG WIND
SHEAR. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED FOR THE MID STATE
MONDAY. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER
A MODERATE RISK FOR SEVERE WEATHER...INCLUDING DAMAGING
WINDS...HAIL AND TORNADOES. CLUSTERS OF SEVERE STORMS ARE
EXPECTED AS WELL AS A SQUALL LINE ALONG THE COLD FRONT. FOR AREAS
WEST OF INTERSTATE 65...MOST OF THE SEVERE WEATHER WILL OCCUR
MONDAY MORNING. FOR AREAS TO THE EAST OF I 65 INCLUDING THE
CUMBERLAND PLATEAU...THE SEVERE WEATHER POTENTIAL WILL LINGER
THROUGH MID AFTERNOON.

IN ADDITIONAL TO SEVERE WEATHER...HEAVY DOWNPOURS MAY CAUSE
LOCALIZED FLASH FLOODING...ESPECIALLY FOR AREAS ALONG AND NORTH OF
I 40 WHERE THE GROUND REMAINS SATURATED FROM RECENT RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL BE NEEDED TONIGHT AND
MONDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, Feb 27, 11:53 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1153 AM CST SUN FEB 27 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-280400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1153 AM CST SUN FEB 27 2011

...SEVERE WEATHER INCLUDING TORNADOES EXPECTED TONIGHT AND
MONDAY...

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS MIDDLE TENNESSEE
TONIGHT INTO MONDAY. THE STORM PREDICTION CENTER HAS PLACED ALL OF
MIDDLE TENNESSEE UNDER A MODERATE RISK FOR SEVERE WEATHER LATE
TONIGHT INTO MONDAY.

INCREASINGLY WARM AND UNSTABLE AIR WILL HELP GENERATE SCATTERED
THUNDERSTORMS TODAY THROUGH MONDAY. THE RISK FOR SEVERE WEATHER WILL
INCREASE TONIGHT AND MONDAY AS A STRONG LOW PRESSURE SYSTEM AND COLD
FRONT APPROACH THE AREA. CONDITIONS WILL BECOME FAVORABLE FOR
DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES.

THE PEAK TIME FOR SEVERE WEATHER WILL BE FROM LATE TONIGHT THROUGH
EARLY AFTERNOON MONDAY. IN ADDITION TO STORMS AHEAD OF THE FRONT...A
SQUALL LINE WILL LIKELY ACCOMPANY THE COLD FRONT PASSAGE ITSELF. DRY
AND COLDER WEATHER WILL THEN MOVE IN BY MONDAY NIGHT.

NOW IS A GOOD TIME TO REVIEW YOUR SEVERE WEATHER SAFETY RULES.
PLAN WHERE YOU WILL GO IF SEVERE WEATHER OR A TORNADO APPROACHES
YOUR LOCATION.

JOHNSTONE/HERRON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 4:30 PM CSTTornado WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.